Utah, 2008High Wind in Utah, November 13 to 14, 2008
November 13 to 14, 2008 · NWS SLC · 3 events in 3 counties and zones
A storm system moving just north and east of Utah brought strong winds to northern Utah, particularly along the higher terrain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving just north and east of Utah brought strong winds to northern Utah, particularly along the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 13, 4:50 AM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Nov 13, 4:50 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 AM MST THU NOV 13 2008
.SYNOPSIS...MOIST NORTHWEST FLOW WILL PERSIST ACROSS THE REGION
TODAY. HIGH PRESSURE WILL BUILD INTO THE AREA FRIDAY AND CONTINUE
INTO EARLY NEXT WEEK.
&&
.DISCUSSION...A NORTHWEST FLOW PATTERN WILL REMAIN OVER THE AREA
TODAY. A SHORTWAVE TROUGH WILL DIVE DOWN THE EAST SIDE OF THE
ROCKIES THIS AFTERNOON AND INTO FRIDAY AS RIDGE OVER THE EASTERN
PACIFIC AMPLIFIES. THIS SYSTEM IS ACCOMPANIED BY A STRONG
UPPER-LEVEL JET WITH SPEEDS IN EXCESS OF 170KT WHICH DIVES INTO
CENTRAL WYOMING. ALTHOUGH THE JET WILL REMAIN EAST OF UTAH...WINDS
WILL STILL BE QUITE STRONG...ESPECIALLY OVER THE RIDGETOPS. MODELS
HAVE 500MB WINDS OF 70KT BY THIS AFTERNOON OVER THE NORTHEASTERN
PORTIONS. HAVE HELD OFF ON ANY WIND HIGHLIGHTS AT THIS TIME...BUT
THERE IS A CHANCE A WARNING MAY BE NEEDED LATER TODAY FOR THE
MOUNTAINS OF NORTHEAST UTAH.
IN ADDITION TO THE WINDS...THE TROUGH WILL PUSH A WEAK COLD FRONT
ACROSS THE AREA LATE THIS MORNING THROUGH THIS AFTERNOON. LIGHT
PRECIPITATION IS POSSIBLE AS THIS FRONT MOVES THROUGH...MAINLY OVER
THE NORTHERN PORTIONS WHERE MORE MOISTURE WILL BE AVAILABLE. SNOW
LEVELS WILL BE RATHER HIGH...NEAR 8500-9000FT INITIALLY...THEN
LOWER TO 7500FT BY EVENING. THE HIGH SNOW LEVELS...COUPLED WITH
VERY WEAK DYNAMICS...WILL RESULT IN SUB-ADVISORY ACCUMULATIONS IN
THE MOUNTAINS. PRECIPITATION SHOULD TAPER OFF BY LATE TONIGHT
WINDS TURN MORE NORTHERLY TOMORROW BUT WILL REMAIN RATHER STRONG.
HOWEVER...COOLER AIR WILL SETTLE INTO THE AREA SO EXPECT
TEMPERATURES TO BE BELOW NORMAL OVER THE NORTH. TEMPERATURES COULD
PLUMMET TOMORROW NIGHT AS WINDS DECREASE AND CLOUDS MOVE OUT OF THE
AREA. WITH INCREASING SUBSIDENCE AS THE RIDGE CONTINUES TO BUILD
OVER THE WEST COAST...COLD AIR WILL LIKELY BE TRAPPED IN SOME OF THE
LOWER VALLEYS SO TEMPERATURES MAY NOT WARM MUCH ON SATURDAY IN SOME
AREAS DESPITE 700MB TEMPERATURES OF OF 3-7C THROUGHOUT THE AREA.
BROAD RIDGE OF HIGH PRESSURE WILL THEN SETTLE OVER THE AREA THROUGH
THE EARLY PART OF NEXT WEEK. EXPECT JUST A GRADUAL WARMING DURING
THIS PERIOD WITH VALLEY INVERSIONS PERSISTING. A BRUSH-BY SYSTEM
COULD STIR THE AIRMASS A BIT TUESDAY BUT OTHERWISE IS NOT EXPECTED
TO BRING MUCH IN THE WAY OF PRECIPITATION AT THIS TIME.
&&
.AVIATION...CEILINGS AT THE SLC TERMINAL SHOULD BEGIN TO LOWER AGAIN
THROUGH THE EARLY MORNING HOURS...AND WILL LIKELY REMAIN BELOW
7000FT AGL FOR EXTENDED PERIODS OF TIME THROUGH THE DAY TODAY.
SURFACE WINDS ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN 18Z
AND 20Z...WITH A 20 PERCENT CHANCE THAT THE WIND SHIFT WILL BE AS
LATE AS 22Z OR 23Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...CHENG
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Nov 13, 5:22 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
522 AM MST THU NOV 13 2008
UTZ001>004-006>010-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WESTERN UINTA MOUNTAINS-
WASATCH PLATEAU/BOOK CLIFFS-SOUTHWEST WYOMING-
522 AM MST THU NOV 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH AND SOUTHWEST
WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL CROSS NORTHERN UTAH WITH LIGHT VALLEY RAIN
AND MOUNTAIN SNOW ABOVE 7500 FEET EXPECTED TODAY THROUGH LATE
TONIGHT. IN ADDITION...VERY STRONG WINDS CAN BE EXPECTED NEAR
RIDGETOPS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS WILL CONTINUE NEAR THE RIDGETOPS THROUGH AT LEAST THE
EARLY AFTERNOON HOURS FRIDAY BEFORE DECREASING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Western Uinta Mountains
- When
- November 13, 6:00 AM MST to November 14, 7:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
Strong winds were recorded over 25 hours at the Chepeta RAWS, with the highest gust being 93 mph.
High Wind, Wasatch Mountains South of I-80
- When
- November 13, 7:00 AM MST to November 14, 3:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Measured
- 96 kt (110 mph) measured gust
- Reported by
- Mesonet
Many strong gusts were recorded along the Central Wasatch Peaks, with the highest gust being 111 mph.
High Wind, Great Salt Lake Desert and Mountains
- When
- November 14, 8:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
The Lakeside Mountain sensor recorded a wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, November 13 to 20, 2008$7.0 million · 63 kt wind · 10 events
- High Wind in Wyoming, November 13, 2008$20,000 · 64 kt wind · 6 events
- High Wind in Montana, November 13, 2008$25,000 · 52 kt wind · 1 event
- High Surf in Hawaii, November 13 to 14, 200811 events
- Heat in California, November 13 to 16, 20087 events
- Dense Fog in Virginia, November 13 to 14, 20085 events
- Hail and Heavy Rain in Texas, November 13, 2008$1,000 · 0.88 in hail · 4 events
- High Wind in Montana, November 13, 200851 kt wind · 3 events
- Dense Fog in Maryland, November 13 to 14, 20083 events
- Heavy Rain in Hawaii, November 13 to 14, 20083 events
- High Wind in Montana, November 13, 200853 kt wind · 2 events
- High Wind in Colorado, November 13, 200877 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142749, 142748, 142750.